Missouri, 2007

Tornadoes and Flash Flooding in Missouri, June 30, 2007

June 30, 2007 · NWS SGF · 28 events in 18 counties and zones

A near tropical like airmass combined with unseasonably strong wind shear to produce organized thunderstorms across the Ozarks. Mostly flash flooding occurred in response to these storms, however, a few tornadoes also developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$8,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A near tropical like airmass combined with unseasonably strong wind shear to produce organized thunderstorms across the Ozarks. Mostly flash flooding occurred in response to these storms, however, a few tornadoes also developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 30, 6:25 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 30, 6:25 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
725 AM CDT SAT JUN 30 2007

...SERIOUS FLOOD SITUATION TODAY FOR EXTREME SOUTHEAST KANSAS AND
WESTERN MISSOURI TAKING SHAPE...

.DISCUSSION...

CONVECTIVE COMPLEX CONTINUES OVER SOUTHEAST KANSAS/WESTERN MISSOURI.
MODERATE TO HEAVY RAINFALL MOVED INTO OUR WESTERN TWO TIERS OF
COUNTIES EARLY THIS MORNING WITH RADAR ESTIMATED HOURLY RAINFALL
RATES UP TO 1.5 INCHES FALLING OVER OUR KANSAS COUNTIES. THOUGH NOT
AS BAD AS KANSAS COUNTIES FURTHER WEST...THIS AREA IS ALREADY
DEALING WITH RIVER FLOODING AND CONTINUED RAIN TODAY IS ONLY GOING
TO INCREASE PROBLEMS. HEAVIER RAINS EXPECTED TO SHIFT A LITTLE
FURTHER EAST TODAY. THE FORECAST CHALLENGE IS HOW FAR EAST THIS
HEAVY RAIN WILL EXTEND.

CURRENTLY...MCS TAKING MORE OF A NORTH AND EASTERLY TRAJECTORY ON WV
IMAGERY PAST SEVERAL HOURS THIS MORNING. RADAR IMAGERY SHOWING
MODERATE TO HEAVY SHOWERS STARTING TO DIE OFF A LITTLE OVER OUR
WESTERN TWO TIERS OF COUNTIES...BUT ANOTHER LINE OF SHOWERS BEING
SEEN BEHIND THIS ONE WILL MOVE INTO OUR WESTERN ZONES LATER THIS
MORNING.

TODAY...LLVL JET EVIDENT ON THE NDSK PROFILER AT 35 KTS FROM THE
SOUTHWEST SHOULD CONTINUE TO PROVIDE LLVL FORCING TO KEEP CONVECTION
GOING AT LEAST THROUGH THE MORNING. MODEL QPF OUTPUT A LITTLE LOW AS
REALTIME OBS OUT IN EASTERN KANSAS REPORTING ANYWHERE FROM 1.1
INCHES IN CHANUTE TO ALMOST 2.6 INCHES AT PARSONS KANSAS FOR PAST 6
HOURS. HAVE UPPED QPF AMOUNTS FOR THIS MORNING FOR TODAY TO REFLECT
THIS. OUR WESTERN COUNTIES WEST OF A LINE FROM OSCEOLA TO CASSVILLE
WILL BE LOOKING AT 1 TO 3 INCHES OF ADDITIONAL RAINFALL AMOUNTS WITH
LOCALLY HEAVIER AMOUNTS IN HEAVIER THUNDERSTORMS. WILL BE HITTING
THE HWO HARD FOR FLOODING POTENTIAL TODAY FOR THESE AREA. BOTH GFS
AND WRF CONTINUE THE 850MB CONVERGENCE ZONE OVER CENTRAL AND WESTERN
PORTIONS OF THE CWA TODAY...SAGGING SLOWLY SOUTHWARD INTO SOUTHERN
MISSOURI LATE THIS AFTERNOON INTO THE EVENING. WILL EXTEND FLASH
FLOOD WATCH INTO SUNDAY MORNING FOR OUR WESTERN COUNTIES.

SUNDAY ON...CONVERGENCE ZONE ACROSS SOUTHERN PORTIONS OF THE CWA
SUNDAY MORNING BEFORE FINALLY PUSHING SOUTH AND SOUTHWEST SUNDAY
AFTERNOON. RIDGING FROM NORTH AND NORTHEAST BUILDS IN PUSHING THE
OKLAHOMA LOW FURTHER SOUTHWEST INTO WESTERN TEXAS. LOOKS LIKE DRY
CONDITIONS FOR THE AREA BY SUNDAY AFTERNOON. GFS IS HINTING AT
ANOTHER SHORTWAVE POSSIBLY THURSDAY...BUT WILL WORRY ABOUT THAT IN
LATER FORECASTS.

GCC
&&

.AVIATION...
FOR THE 12Z TAFS...LOWER STRATUS IS EXPECTED TO PERSIST AT
SPRINGFIELD FOR JUST THE FIRST FEW HOURS OF THE TAF CYCLE BEFORE
MIXING OUT WITH DAYTIME HEATING. OTHERWISE EXPECT MAINLY MVFR
CEILINGS WITH A CONTINUED MENTION OF VICINITY SHOWERS AND TEMPO
STORMS FOR BOTH SPRINGFIELD AND JOPLIN.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR MOZ055>058-
     068>071-079>081-090-091-095-103-104.

     FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR MOZ066-067-077-
     078-088-089-093-094-101-102.

KS...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR KSZ073-097-101.

&&

WFO SGF
Hazardous weather outlook, Jun 30, 4:01 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
501 AM CDT SAT JUN 30 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
501 AM CDT SAT JUN 30 2007

...SIGNIFICANT FLOODING POSSIBLE ACROSS SOUTHEAST KANSAS AND
WESTERN MISSOURI TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 THERE IS THE POTENTIAL OF DANGEROUS FLOODING OVER SOUTHEAST
 KANSAS AND WESTERN MISSOURI THOUGH THIS EVENING.

 A PERSISTENT UPPER LEVEL STORM SYSTEM OVER THE SOUTHERN PLAINS
 IS CONTINUING TO PRODUCE SLOW MOVING THUNDERSTORMS OVER SOUTHEAST
 KANSAS AND NORTHEAST OKLAHOMA. STORMS WILL CONTINUE TO MOVE INTO
 CHEROKEE...CRAWFORD...AND BOURBON COUNTIES THROUGH THE MORNING
 AND INTO WESTERN MISSOURI THIS LATER THIS MORNING. RAINFALL RATES
 OF ONE TO TWO INCHES PER HOUR WILL BE POSSIBLE IN COUNTIES ALONG
 THE WESTERN MISSOURI STATE LINE THROUGH THE DAY. TOTAL RAINFALL
 AMOUNTS WILL LIKELY EXCEED THREE TO FIVE INCHES IN SOME AREAS.

 STRONGER STORMS WILL ALSO BE CAPABLE OF GUSTY 30 TO 40 MPH
 WINDS. ALL THUNDERSTORMS CAN PRODUCE DANGEROUS LIGHTNING.

 MOST RIVERS ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI ARE
 ALREADY AT FLOOD STAGE. WITH CONTINUED HEAVY RAINFALL
 TODAY...SIGNIFICANT RISES IN THE MARMATON AND LITTLE OSAGE RIVERS
 WILL CONTINUE THROUGH THE DAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 ONGOING HEAVY RAINFALL WILL BE POSSIBLE SUNDAY MORNING OVER
 SOUTHEAST KANSAS AND WESTERN MISSOURI BEFORE GRADUALLY ENDING
 BEFORE NOON. OTHER SCATTERED STORMS WILL LIKELY REDEVELOP IN THE
 AFTERNOON WITH GUSTY WINDS AND LOCALLY HEAVY RAIN POSSIBLE ONCE
 AGAIN.

 THUNDERSTORM CHANCES WILL RETURN TO THE ENTIRE AREA THURSDAY AS
 A COLD FRONT DROPS THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

 SPOTTERS AND EMERGENCY MANAGERS ARE URGED TO REPORT ANY NOTABLE
 REPORTS OF MEASURED HEAVY RAINFALL AND ANY AREAS OF FLOODING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

In the hours before

Local storm report, Jun 30, 3:32 AM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
432 AM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     FLASH FLOOD      FORT SCOTT              37.84N 94.71W
06/30/2007                   BOURBON            KS   LAW ENFORCEMENT

            NUMEROUS STREETS FLOODED IN TOWN AS WELL AS AROUND THE
            COUNTY. ALL ACCESS HIGHWAYS TO MAPLETON ARE FLOODED AND
            IMPASSABLE.

0400 AM     FLASH FLOOD      GIRARD                  37.51N 94.84W
06/30/2007                   CRAWFORD           KS   LAW ENFORCEMENT

            HIGHWAY 7 FLOODED IN GIRARD

0420 AM     FLASH FLOOD      1 S SCAMMON             37.26N 94.82W
06/30/2007                   CHEROKEE           KS   EMERGENCY MNGR

            HIGHWAY 102 AT THE INTERSECTION OF HIGHWAY 7 IS CLOSED
            DUE TO FLOODING.

0420 AM     HEAVY RAIN       WEST MINERAL            37.28N 94.92W
06/30/2007  E4.00 INCH       CHEROKEE           KS   EMERGENCY MNGR

            RAINFALL OF AROUND FOUR INCHES IN THREE HOUR PERIOD
            ENDING AT 3 AM.

&&

MTERRY

The radar

The Springfield radar (KSGF), 94 km away, was scanning. The volume nearest the first event began at 15:02 UTC.

Open the radar archive at this moment

Event by event

16 flash flood, 6 funnel cloud, 3 tornado, 3 thunderstorm wind. Local standard time, as filed.

Flash Flood, St. Clair

When
June 30, 9:00 AM CST to 1:30 PM CST
Where
St. Clair County, Osceola
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.050, -93.700

Excessive rain caused several low water crossing across the county to become flooded and impassable to motorists.

Flash Flood, Morgan

When
June 30, 9:00 AM CST to 1:00 PM CST
Where
Morgan County, 0.69 mi N of Florence
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.590, -92.980

Several creeks flooded over low water crossing and other low lying roads.

Flash Flood, Benton

When
June 30, 9:47 AM CST to 1:00 PM CST
Where
Benton County, 0.69 mi S of Hastain
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.190, -93.170

Excessive rainfall caused numerous low lying areas and low water crossings over much of the county to flood and become impassable to motorists. A few locations included the intersection of Deer Creek and Highway V and a section of T Highway approximately three miles north of Warsaw.

Flash Flood, Miller

When
June 30, 10:00 AM CST to 2:00 PM CST
Where
Miller County, Eldon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.350, -92.580

Excessive rainfall caused a few low water crossings and secondary roads to become flooded and impassable to motorists.

Flash Flood, Vernon

When
June 30, 10:32 AM CST to 1:30 PM CST
Where
Vernon County, 1.29 mi ESE of Nevada Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.840, -94.300

The Marmaton River flooded out of its banks and into numerous low lying areas making county roads in northern Vernon County impassable. Other areas of the county also experienced flash flooding including sections of Highway 54 east of Nevada, sections of Highway B, and sections of Highway 43 south of Deerfield.

Tornado, Polk

When
June 30, 12:40 PM CST to 12:42 PM CST
Where
Polk County, 2 mi SW of Eudora
Rating
EF0
Path length
0.75 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
37.460, -93.576

A National Weather Service storm survey revealed that a weak EF-0 tornado touched down in a rural area along County Road 36 just south of its intersection with Highway W. One barn was heavily damaged along with several trees.

Thunderstorm Wind, Greene

When
June 30, 2:00 PM CST
Where
Greene County, 0.55 mi E of Cave Spg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.350, -93.460

Severe thunderstorm wind gusts downed a few large limbs in the Cave Springs area.

Tornado, Christian

When
June 30, 2:25 PM CST
Where
Christian County, 1.49 mi SSW of Ozark
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.000, -93.230

A weak EF-0 tornado touched down near the intersection of Highway 65 and Highway 14. No damage occurred from this tornado.

Flash Flood, Greene

When
June 30, 2:30 PM CST to 7:30 PM CST
Where
Greene County, 0.88 mi NW of Sacville
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.410, -93.440

Flash flooding inundated a section of Farm Road 2 two miles east of Z Highway.

Funnel Cloud, Christian

When
June 30, 2:36 PM CST
Where
Christian County, 1.1 mi W of Ozark
Reported by
Amateur Radio
Coordinates
37.020, -93.240

Flash Flood, Christian

When
June 30, 2:58 PM CST to 8:00 PM CST
Where
Christian County, 0.88 mi SW of Cassidy
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.060, -93.260

The intersection of Highways MM and CC experienced flash flooding due to excessive rainfall.

Flash Flood, Polk

When
June 30, 3:02 PM CST to 7:30 PM CST
Where
Polk County, 1.3 mi WNW of Brighton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.460, -93.370

A section of Highway 13 at Highway 215 experienced flash flooding and became impassable to motorists.

Thunderstorm Wind, Polk

When
June 30, 3:10 PM CST
Where
Polk County, 0.88 mi SE of Pleasant Hope
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.460, -93.270

Funnel Cloud, Polk

When
June 30, 3:11 PM CST
Where
Polk County, 0.88 mi NE of Pleasant Hope
Reported by
Public
Coordinates
37.480, -93.270

Funnel Cloud, Dallas

When
June 30, 3:38 PM CST
Where
Dallas County, 0.88 mi NW of Olive
Reported by
Emergency Manager
Coordinates
37.460, -93.160

Thunderstorm Wind, Christian

When
June 30, 4:00 PM CST
Where
Christian County, Sparta
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
37.000, -93.080

Severe thunderstorm wind gusts snapped a few trees and caused some minor damage to a porch and roof of a home.

Flash Flood, Stone

When
June 30, 4:05 PM CST to 8:30 PM CST
Where
Stone County, 1.8 mi WSW of Ponce de Leon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.860, -93.380

Thunderstorms containing heavy rainfall caused several roads near the Abesville area to experience flash flooding.

Funnel Cloud, Webster

When
June 30, 4:25 PM CST
Where
Webster County, 1.49 mi NNE of Marshfield
Reported by
Amateur Radio
Coordinates
37.350, -92.910

Flash Flood, Lawrence

When
June 30, 4:36 PM CST to 7:45 PM CST
Where
Lawrence County, 0.55 mi E of Mt Vernon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.100, -93.820

Heavy rain caused flooding over a section of Highway D near its intersection with Oppossum Hollow Road.

Tornado, Webster

When
June 30, 4:40 PM CST
Where
Webster County, 0.88 mi NE of Marshfield
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Amateur Radio
Coordinates
37.340, -92.910

A brief tornado touched down on the southeast side of Marshfield along Playschool Road. No damage resulted from this weak EF-0 tornado.

Funnel Cloud, Webster

When
June 30, 4:48 PM CST
Where
Webster County, 1.79 mi WNW of Bracken
Reported by
Amateur Radio
Coordinates
37.340, -92.830

Funnel Cloud, Douglas

When
June 30, 4:55 PM CST
Where
Douglas County, 1.77 mi NE of Dogwood
Reported by
Amateur Radio
Coordinates
37.050, -92.830

Flash Flood, Webster

When
June 30, 5:03 PM CST to 9:30 PM CST
Where
Webster County, 2.77 mi S of Niangua
Cause
Heavy Rain
Injuries
3 direct, 0 indirect
Reported by
Amateur Radio
Coordinates
37.340, -92.850

Excessive rainfall caused significant flash flooding across much of the county. At a flooded roadway near Marshfield, a vehicle was swept off of the road. Three injuries resulted from this episode.

Flash Flood, Taney

When
June 30, 5:46 PM CST to 9:30 PM CST
Where
Taney County, Forsyth
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.680, -93.120

Thunderstorms containing heavy rain caused isolated flooding across Taney County.

Flash Flood, Ozark

When
June 30, 6:30 PM CST to 10:45 PM CST
Where
Ozark County, Gainesville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.600, -92.430

Several roads and low water crossings became impassable to motorists due to excessive rainfall.

Flash Flood, Howell

When
June 30, 7:30 PM CST to 11:30 PM CST
Where
Howell County, West Plains
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.730, -91.850

A section of County Road 8270 was inundated with swift flowing flood water. No injuries occurred from a vehicle that was swept off of this road.

Flash Flood, Texas

When
June 30, 9:08 PM CST to 11:30 PM CST
Where
Texas County, 0.69 mi S of Cabool
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.120, -92.100

Excessive rainfall produced flooding along several low lying streets in the community of Cabool.

Flash Flood, Barton

When
June 30, 9:43 PM CST to 11:45 PM CST
Where
Barton County, 3.9 mi E of Mindenmines
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.470, -94.530

A section of Highway 160 east of Mindenmines was closed off from motorists as flash flooding inundated the highway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyThe tornado archive for Missouri, 2007Warnings in Missouri, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45441, 45444, 45437, 45448, 45440, 45491, 45480, 45493, 45451, 45474, 45452, 45454, 45482, 45475, 45476, 45483, 45456, 45477, 45463, 45495, 45478, 45479, 45459, 45466, 45467, 45470, 45471, 45473.